LETTERS TO THE EDITORS


Open Access Peer-Reviewed

47

Views

S-(+)-ketamine-induced dissociative symptoms as a traumatic experience in patients with treatment-resistant depression

S-(+)-ketamine-induced dissociative symptoms as a traumatic experience in patients with treatment-resistant depression

Fernanda S. Correia-Melo1, Samantha S. Silva1, Lucas Araújo-de-Freitas2, Lucas C. Quarantini1,2

Ketamine, an NMDA receptor antagonist, is a rapid-acting antidepressant and anti-suicidal agent.1 However, most clinical trials assessing its antidepressant action involve RS-(±)-ketamine, which is considered a more dissociative drug thanS-(+)-ketamine.2 In this report, we describe severe psychotomimetic side effects after S-(+)-ketamine infusion therapy in two patients with treatment-resistant depression (TRD), contrasting with previous evidence that S-(+)-ketamine is less prone to inducing these side effects.

Case 1. A 43-year-old married man, educated at the vocational level, presented with a 2-year history of TRD with no previous report of dissociative or psychotic symptoms. The patient had not responded to citalopram, venla-faxine, mirtazapine, or augmentation trials with lithium and quetiapine. After a severe suicide attempt and refusal of electroconvulsive therapy (ECT), the patient was treated with an S-(+)-ketamine infusion (0.25 mg/kg, IV over 10 minutes) in July 2014, while still on mirtazapine and quetiapine. His baseline Montgomery-Åsberg Depression Rating Scale (MADRS) score was 40. After 24 hours, the MADRS score was 28 (30% improvement). The patient reported marked dissociative symptoms during infusion and described the procedure as a terrible experience: ''There was a devil and he removed my heart with his own hands; it was terrible.'' One week after the infusion, he persistently re-experienced recurrent dissociative thoughts and nightmares. Three weeks after the infusion, he was in remission from both depression and dissociation, but still hesitant to mention the psychotomimetic experience. At that time, he asked his psychiatrist: ''to get out of limbo, I should go to hell?''

Case 2. A 66-year-old, college-educated married man was diagnosed with severe long-standing TRD. There were no previous reports of dissociative or psychotic symptoms. The patient had not responded to venlafaxine, citalopram, duloxetine, or augmentations with bupropion, aripiprazole, quetiapine, pramipexole, and agomelatine. The patient's family would not accept ECT, and lithium was avoided due to a unilateral nephrectomy. He was treated with S-(+)-ketamine infusion (0.25 mg/kg IV over 10 minutes) in August 2015; mirtazapine and olanzapine were maintained. His baseline MADRS score was 48, declining to 31 after 24 hours (35% change). During the S-(+)-ketamine infusion, the patient developed dissociative symptoms that were experienced as traumatic. He felt a strange sense of bodily disintegration ''into atoms. [...] It was death. I died... am I here? My body exploded.'' He avoided talking about the experience, and dissociative and psychotic behavior persisted for almost 4 weeks.

We reported two cases of severe psychomimetic effects in TRD patients associated with rapid infusion (10 minutes) of S-(+)-ketamine, the ketamine formulation most widely used in Brazil. Thus, we raise the hypothesis that S-(+)-ketamine is not sufficiently less dissociative than RS-(±)-ketamine to the point of justifying rapid infusion, as has been common practice in Brazil.

It is noteworthy that, despite being reported as a traumatic event by patients, these experiences cannot be diagnosed as such according to the DSM-IV criteria; acute stress disorder (ASD) is characterized by symptoms of negative mood, intrusion, dissociation, avoidance, and arousal that last from 3 days to 1 month, usually during or subsequent to a traumatic episode not correlated with the physiological effects of a substance.3

A core aspect related to ketamine use is its safety and tolerability, especially with respect to cardiovascular risks, abusive misuse, and psychotomimetic side effects.4 In the cases described herein, we suggest that rapid infusion of S-(+)-ketamine may offer less tolerability compared to the racemic formulation. However, the infusion rate used to treat these patients may explain, at least in part, the poor tolerability observed. Therefore, we maintain that ketamine administration should only be performed in the inpatient setting, with supporting services and monitoring available,5 using a slow infusion over at least 40 minutes.


DISCLOSURE

The authors report no conflicts of interest.


REFERENCES

1 Segmiller F, Rüther T, Linhardt A, Padberg F, Berger M, Pogarell O, et al. Repeated S-ketamine infusions in therapy resistant depression: a case series. J Clin Pharmacol. 2013;53:996-8.

2 Fond G, Loundou A, Rabu C, Macgregor A, Lançon C, Brittner M, et al. Ketamine administration in depressive disorders: a systematic review and meta-analysis. Psychopharmacology (Berl). 2014;231:3663-76.

3 Bryant RA, Friedman MJ, Spiegel D, Ursano R, Strain J. A review of acute stress disorder in DSM-5. Depress Anxiety. 2010;28:802-17.

4 Naughton M, Clarke G, O'Leary OF, Cryan JF, Dinan TG. A review of ketamine in affective disorders: current evidence of clinical efficacy, limitations of use and pre-clinical evidence on proposed mechanisms of action. J Affect Disord. 2014;156:24-35.

5 McGirr A, Berlim MT, Bond DJ, Fleck MP, Yatham LN, Lam RW. A systematic review and meta-analysis of randomized, double-blind, placebo-controlled trials of ketamine in the rapid treatment of major depressive episodes. Psychol Med. 2015;45:693-704.


© 2019 All rights reserved